Safety

Adrucil (fluorouracil Injection, USP) 5 g/100 mL (50 mg/mL): Recall - Particulate Matter

[Posted 05/05/2015]

AUDIENCE: Pharmacy, Oncology, Nursing, Risk Manager

ISSUE: Teva Parenteral Medicines issued a voluntary recall of eight lots of Adrucil (fluorouracil injection, USP) 5 g/100 mL (50 mg/mL) due to the potential presence of particulate matter identified as aggregate of silicone rubber pieces from a filler diaphragm and fluorouracil crystals. See the press release for a listing of affected lot numbers.

Administration of an intravenous product with particulate matter has the potential to result in inflammation, allergic reactions, or blockage of blood vessels, leading to tissue death, which may be life-threatening if vital organs are affected.

BACKGROUND: Adrucil Injection is used in the palliative management of carcinoma of the colon, rectum, breast, stomach and pancreas and is packaged in pharmacy bulk packages. The pharmacy bulk package has five 5 g/100ml vials per shelf pack. Individual Adrucil 5 g/100 ml vials have the NDC code 0703-3019-11 and the pharmacy shelf pack has the NDC code 0703-3019-12. The Adrucil 5 g/100 ml vial can be further identified by the statement on the label in red that states "PHARMACY BULK PACKAGE NOT FOR DIRECT INFUSION". Adrucil 5 g/100 ml vials were distributed in the United States. Teva has distributed this product through the normal distribution chain of wholesalers, retailers, and pharmacies.

RECOMMENDATION: Anyone with an existing inventory of the recalled lots should stop use and distribution, and quarantine the product immediately. Customers should notify all users in their facility. Customers who have further distributed the recalled product should notify any accounts or additional locations which may have received the recalled product and instruct them if they have redistributed the product to notify their accounts, locations or facilities to the user level.

Consumers should contact their physician or healthcare provider if they have experienced any problems that may be related to taking this drug product.

Teva has notified its direct customers by mail and has issued an Urgent Drug Recall Letter to direct customers. Teva is arranging for impacted product to be returned to Inmar.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:

  • Complete and submit the report Online: www.fda.gov/MedWatch/report
  • Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178


[05/04/2015 - Press Release - Teva Parenteral Medicines]
[05/04/2015 - Product Image - FDA]
 

Page Last Updated: 05/05/2015
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.